Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2002, 8:43 PM CDT for Bottineau County, McHenry County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2002, 8:43 PM CDT (01:43 UTC)
- Expired
- May 22, 2002, 9:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Bottineau County, ND, McHenry County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 230143 SVRBIS NDC009-049-230245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 842 PM CDT WED MAY 22 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA NORTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 945 PM CDT * AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES WEST OF DENBIGH TO 11 MILES NORTHEAST OF TOWNER...OR FROM 17 MILES EAST OF MINOT TO 27 MILES SOUTH OF BOTTINEAU...MOVING NORTH AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BANTRY AT 855 PM CDT UPHAM AT 910 PM CDT KRAMER AT 925 PM CDT RUSSELL AT 930 PM CDT NEWBURG AT 935 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR EASTERN NORTH DAKOTA. LAT...LON 4821 10070 4827 10038 4889 10061 4881 10113
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:15 PM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, May 22, 2:15 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT WED MAY 22 2002 AS THE COLD UPPER LOW/TROUGH TRANSLATES ACROSS THE REGION...WE WILL SEE A SHARP CHANGE IN TEMPERATURES. THE STRONG BAROCLINIC ZONE WEST AND NORTH OF THE SURFACE LOW WILL SETTLE DOWN ACROSS THE STATE WITH THE PASSAGE OF THE LOW CENTER. CYCLONIC FLOW AND VERTICAL MOTION WILL GENERATE PRECIPITATION AS THE WRAP AROUND MOISTURE ENTERS THE STATE THIS AFTERNOON IN THE WEST. SOME SNOW MAY MIX WITH THE RAIN TONIGHT IN THE FAR WEST AND FAR NORTH...AS HAS ALREADY HAPPENED IN MONTANA. THUNDERSTORMS ARE ALSO POSSIBLE IN THE WRAP AROUND AREA LATE THIS AFTERNOON AND EARLY TONIGHT. ANOTHER AREA OF THUNDERSTORM DEVELOPMENT WILL BE AHEAD OF THE DRYLINE...CURRENTLY IN SOUTH CENTRAL NORTH DAKOTA. STRONG SUBSIDENCE AND COLD AIR ADVECTION WILL FOLLOW AFTER THE PASSAGE OF THE UPPER LOW...AND WITH A HIGH CENTERED OVER THE STATE FRIDAY MORNING...SOME MIN TEMPERATURE RECORDS MAY FALL. THEN FOR THE WEEKEND...A SLOW RETURN TO NORMAL TEMPERATURES IS IN STORE. THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON IN THE CONVERGENCE ZONE OF A SURFACE TROUGH. .BIS...NONE. RS LEBLANG
In the hours before
Special weather statement, May 22, 6:06 PM CDT, 2 hours 37 minutes before
NDZ017-230005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 603 PM CDT (503 PM MDT) WED MAY 22 2002 A FEW THUNDERSTORMS HAVE DEVELOPED IN SOUTHERN MCKENZIE COUNTY IN A LINE FROM TROTTERS TO GRASSY BUTTE. THESE STORMS MAY PRODUCE GUSTY WINDS...A BRIEF PERIOD OF HEAVY RAIN...OR SMALL HAIL AS THEY SLOWLY MOVE NORTH THIS EVENING. OTHERWISE LIGHT RAIN SHOWERS WILL CONTINUE TO DEVELOP OVER THE EVENING HOURS. THOMSON
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.